Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 71, NWS Sioux Falls, SD

June 14, 2025Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2025, 9:48 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2025, 9:48 PM CDT (02:48 UTC)
Expired
Jun 14, 2025, 10:15 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 124 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS53 KFSD 150248
SVRFSD
IAC093-193-150315-
/O.NEW.KFSD.SV.W.0071.250615T0248Z-250615T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
948 PM CDT Sat Jun 14 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Woodbury County in west central Iowa...
  Southwestern Ida County in west central Iowa...

* Until 1015 PM CDT.

* At 948 PM CDT, a severe thunderstorm was located over Battle Creek,
  or 7 miles southwest of Ida Grove, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  eastern Woodbury and southwestern Ida Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4229 9571 4238 9552 4222 9536 4221 9547
      4221 9567
TIME...MOT...LOC 0248Z 330DEG 18KT 4228 9559 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JM
1 follow-up statement
127 
WWUS53 KFSD 150309
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1009 PM CDT Sat Jun 14 2025

IAC093-193-150318-
/O.EXP.KFSD.SV.W.0071.000000T0000Z-250615T0315Z/
Woodbury IA-Ida IA-
1009 PM CDT Sat Jun 14 2025

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY AND
SOUTHWESTERN IDA COUNTIES WILL EXPIRE AT 1015 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4229 9571 4238 9552 4222 9536 4221 9547
      4221 9567
TIME...MOT...LOC 0308Z 330DEG 18KT 4220 9553 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:13 PM CDT, 3 hours 35 minutes earlier. Its key messages:

  • Isolated strong to severe storms will be possible late afternoon into the evening mainly near the Missouri River into parts of northwest IA. Scattered showers and thunderstorms may then develop overnight with the better chances in southwest MN. These storms have a lower probability of being severe.
  • A weak wave will move through on Sunday bringing another chance for disorganized strong to severe storms. The better chances appear to be near and east of I-29 in the afternoon and early evening. Confidence remains low to moderate.
  • Monday night and Tuesday should see the strongest upper level wave and brings the better chance for a more widespread rain and thunderstorm threat to the area. Still not confident on location of the better chances so that will be something to watch for now.
  • Very warm temperatures in the 90s become more likely late next week.
Area forecast discussion, Jun 14, 6:13 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
613 PM CDT Sat Jun 14 2025

.KEY MESSAGES...

- Isolated strong to severe storms will be possible late
  afternoon into the evening mainly near the Missouri River into
  parts of northwest IA. Scattered showers and thunderstorms
  may then develop overnight with the better chances in
  southwest MN. These storms have a lower probability of being
  severe.

- A weak wave will move through on Sunday bringing another
  chance for disorganized strong to severe storms. The better
  chances appear to be near and east of I-29 in the afternoon
  and early evening. Confidence remains low to moderate.

- Monday night and Tuesday should see the strongest upper level
  wave and brings the better chance for a more widespread rain
  and thunderstorm threat to the area. Still not confident on
  location of the better chances so that will be something to
  watch for now.

- Very warm temperatures in the 90s become more likely late next
  week.

&&

.DISCUSSION...
Issued at 222 PM CDT Sat Jun 14 2025

Plenty of instability works into the area from the south through
this evening, especially south of I-90, with CAPE values around 2000
J/kg expected. With weak mid and upper level ridging through the
afternoon, thunderstorm development looks minimal, but a very weak
shortwave will move in this evening into the overnight. This may
allow a few storms to develop during the evening, especially closer
to the Missouri River near a low level roughly surface to 925 mb
front. With weak shear and higher CAPE values will need to watch for
slower moving and possibly training cells in a very localized area
which could cause some heavy rain. Also lending to the potential for
locally heavy rain is a freezing level around 13000 feet. Otherwise
the main severe threat would be hail to half dollars and wind gusts
to 60 mph. DCAPE values appear to top out around 1100 J/kg near the
Missouri River late afternoon into the evening. The latest high
resolution models are inconsistent with activity this afternoon and
evening although most of the models have little to no activity until
at least 23z , but with the weak ridging in the afternoon and the
weak wave tonight, holding off any better development until this
evening makes sense. Likely the best chance will be from about 6 pm
to 10 pm.

Later tonight some elevated warm advection may spark some scattered
shower and thunderstorm activity over mostly southwest MN. While
severe weather is unlikely, CAPE values around 1000-15000 J/kg could
lead to quarter sized hail and possibly some locally heavy downpours
with some slower storm motion.

Sunday morning cold see some lingering chances east of I-29 but
confidence on this is pretty low. What looks to be a possibly better
chance will be Sunday afternoon and evening as that weak overnight
wave moves through the area. Locations east of about Highway 81 will
see CAPE values approach 2000-2500 J/kg with eastern SD into
northwest IA the most likely location for this higher instability
and what appears to be a weakening capping inversion. Once again
shear is pretty weak so expect locally heavy rainfall, hail to ping
pong ball and wind gusts to 65 mph to be the main threats. While
tornadoes are very unlikely there may be a little warm front around
the MN/IA border as well as some potential left behind outflow
boundaries, so that will be something to watch for as well.

Later Sunday night into Monday morning might be a lull in potential
as weak ridging moves through behind of the exiting wave and ahead
of the incoming wave. Confidence on Monday afternoon and evening is
pretty low but do think that there will be some activity. Both the
Nam and GFS are pushing 3000-3500 J/kg CAPE with some moderate mid
and upper level winds from 30-50 knots. This could allow for a
disorganized multi cellular cluster to see some cell mergers and
strengthen into a supercell or two. Still too far out for any real
confidence, but something to watch out for.

While confidence on a stronger wave for Monday night into Tuesday is
pretty high, the locations of the convective activity is pretty low.
The models do seem a touch quicker with the wave so that may
suppress the stronger activity southward for the afternoon and
evening. Definitely a wait and see for Tuesday.

Wednesday into Saturday will see northwest flow aloft give way to a
fairly strong ridge, so highs in the 90s may become fairly common
late neat week and into next weekend. Spotty chances for showers and
thunderstorms but no big signs on anything specific at this
time.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 610 PM CDT Sat Jun 14 2025

Isolated to scattered thunderstorms over parts of northwest IA
will continue through late evening. A few of these storms could
be strong to severe with large hail and damaging winds.
Additional showers and storms could develop through east central
SD into southwestern MN late tonight into Sunday morning, with a
lesser severe chance with these storms. For Sunday, the better
chances of showers and storms will be east of Interstate 29
during the afternoon and evening, and a few of these could be
severe.

Otherwise, MVFR/IFR stratus over MN and northern SD may shift a
little farther to the south tonight, possibly affecting KHON
and KFSD into Sunday morning. Winds will be on the lighter side,
out of the east/southeast through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...JM
Hazardous weather outlook, Jun 14, 4:27 AM CDT, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
427 AM CDT Sat Jun 14 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
427 AM CDT Sat Jun 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Patchy fog remains across parts of the area this morning. Please
drive to conditions if you encounter fog on the road.

Chances for showers and thunderstorms continue today, along and
south of I-90, mainly across parts of southeast South Dakota,
southwest Minnesota, northwest Iowa, and far northeast Nebraska. Some
storms could be strong to severe with large hail and damaging winds
as the main hazards.

A second round of showers and storms is possible north of I-90
tonight. A few severe storms along with the potential for heavy
rainfall is possible though this potential is low at this time.
Continue to check the latest forecast for the most up to date
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An active pattern looks to bring chances for showers and storms for
Sunday through next week. While finer details remain uncertain,
continue to monitor the forecast for strong to severe storms and
heavy rain potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 14, 8:04 PM CDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
804 PM CDT Sat Jun 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Gst     4 SE Hawarden           42.97N 96.42W
06/14/2025  M55 MPH          Sioux              IA   Public

            Personal weather station.

&&

JC
Local storm report, Jun 14, 8:15 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
815 PM CDT Sat Jun 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Hail             6 NE Kingsley           42.64N 95.88W
06/14/2025  M0.88 Inch       Plymouth           IA   Public

            Ground covered with pea to nickel size hail.
            1.25 inches of rain in a half hour.

&&

JC
Local storm report, Jun 14, 8:21 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
821 PM CDT Sat Jun 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             Hawarden                43.00N 96.48W
06/14/2025  M1.00 Inch       Sioux              IA   Trained Spotter

            Heavy rain and some strong winds as well
            with small twigs down and some standing
            water in the backyard.

&&

JC
Local storm report, Jun 14, 8:33 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
833 PM CDT Sat Jun 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Hail             9 NE Kingsley           42.67N 95.84W
06/14/2025  M0.88 Inch       Cherokee           IA   Public

            Pea to nickel size hail.

&&

JC
Local storm report, Jun 14, 9:07 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
907 PM CDT Sat Jun 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             8 ENE Vermillion        42.84N 96.79W
06/14/2025  E1.25 Inch       Union              SD   Public

&&

JC
Local storm report, Jun 14, 9:35 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
935 PM CDT Sat Jun 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             5 ESE Alcester          43.00N 96.54W
06/14/2025  M0.75 Inch       Union              SD   Public

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:08 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux52 min
Jun 14, 7:13 PM CDTSevere Thunderstorm WarningFSDSioux23 min
Jun 15, 8:24 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.